Because you can't stay on it forever- I've done 3 courses- the first time it helped tremendously, it took about
6 months to taper off completely. I was ok for maybe a month before flaring badly again- 2nd course, helped somewhat, got horrible side effects & took another 6 months to taper off. Did ok for about
3-4 weeks, got very ill & wound up hospitalized for a bunch of UC related stuff, which kick-started another flare. Did pred yet again, it did basically nothing for UC & I had all the awful side effects. When I was finally able to taper off completely that time, another 5-6 monthsd, I said "Never again!". I haven't flared badly in quite a while, not bad enough to be bed-ridden or anything, but I still have very active UC symptoms. I think you'll be singing a different tune if you become steroid-dependent- it sucks! For me, I was dependent on pred for a long time, Remicade helped me get off it, & while the effects of the Remicade have sort of lightened up, I won't take pred again unless I'm extremely ill, & then in IV form only. Which would basically get me well enough for surgery- prednisone is NOT a maintenance drug, even in small doses.